Nevada, 2004Damaging Wind in Nevada, August 1, 2004
August 1, 2004 · NWS LKN · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 1, 4:39 AM PST, 7 hours 51 minutes earlier.
Area forecast discussion, Aug 1, 4:39 AM PST, 7 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
539 AM PDT SUN AUG 1 2004
.SYNOPSIS...LOW PRESSURE OFF THE CALIFORNIA COAST WILL MOVE CLOSER TO
THE SILVER STATE TODAY BRINGING SLIGHTLY COOLER...WINDY CONDITIONS
AND A RISK OF SHOWERS AND THUNDERSTORMS. THIS MONSOONAL FLOW PATTERN
WILL LAST THROUGH MONDAY. FOR THE REMAINDER OF THE WEEK...EXPECT DRY
AND BREEZY CONDITIONS.
&&
.DISCUSSION...CONVECTION BEGAN FIRING OVER UTAH APPROXIMATELY 9Z
THIS MORNING. MONSOON FLOW UNDERWAY. PRIMARY MOISTURE PLUME OVER
UTAH WITH STRENGTHENING SFC PRESSURE GRADIENT NEAR SOUTHERN NV/UT
BORDER ALLOWING FOR RAPID PUSH OF MID LEVEL MOISTURE INTO NEVADA.
HAVE ALREADY SEEING LIGHTNING OVER LINCOLN COUNTY. WIND IS MAIN
ISSUE TODAY...AND BEYOND...WITH STRENGTHENING PACIFIC COASTAL LOW
DRAWING CLOSER TO NV OPPOSING STUBBORN SYNOPTIC HIGH PRESSURE OVER
SOUTHERN U.S. RED FLAG WARNING VERIFIED NICELY SATURDAY FOR GOOD
START TO EVENT. FIRE WX WATCH FOR SUNDAY/MONDAY HAS EVOLVED TO RED
FLAG WARNING AS WELL...FOR ALL FIRE WX ZONES. PW VALUES OVER LINCOLN
COUNTY ATTM AROUND 1 INCH...SO THINK WE MAY HAVE SOME PRECIP ON
GROUND...GOOD CELLS SHOWING ON VEGAS RADAR. IF ENOUGH MOISTURE
PUSHES IN EARLY...CONCERN IS PRECIP LOADING MAY INHIBIT PROMISED WIND
EVENT FOR SOUTHERN ZONES. THINK TIMING WILL BE LATE ENOUGH TO ALLOW
FOR GOOD MIXING NORTH AND MAX TEMPS WILL BE ONLY LITTLE SHY OF
SATURDAY NUMBERS. MONSOON FLOW SHOULD BE BRIEF AND BEGIN TO PULL EAST
MONDAY. EMPHASIS WILL PROBABLY NEED TO BE ON WRAPAROUND MOISTURE IN
NE SECTION OF CWA. GRADIENT REMAINS STRONG THROUGH MONDAY...AND
REASONABLY STRONG THROUGHOUT WEEK. STILL LOOKS DRY FOR TUESDAY
THROUGH SATURDAY IN SW FLOW ALOFT.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING IN EFFECT
THIS AFTERNOON THROUGH MONDAY AFTERNOON FOR FIRE WEATHER ZONES
451...452...454...455 AND 457.
&&
WHITWORTH
Hazardous weather outlook, Aug 1, 4:28 AM PST, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
528 AM PDT SUN AUG 1 2004
NVZ013-030>037-021400-
EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-NORTHERN NYE COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-WHITE PINE COUNTY-
528 AM PDT SUN AUG 1 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEVADA
.DAY ONE...TODAY AND TONIGHT
DANGEROUS FIRE WEATHER CONDITIONS TODAY AND TOMORROW. MID AND UPPER
LEVEL MOISTURE WILL MOVE NORTHWARD THROUGH NEVADA AND INCREASE THE
RISK OF DRY THUNDERSTORMS TODAY AS SURFACE RELATIVE HUMIDITIES
CONTINUE TO BE RELATIVELY DRY ACROSS THE AREA. IN ADDITION...SURFACE
AND UPPER LEVEL PRESSURE GRADIENTS WILL CONTINUE TO INCREASE AS LOW
PRESSURE OFF THE CALIFORNIA COAST MOVES EASTWARD. GENERAL DAYTIME
WINDS IN THE AFTERNOON WILL INCREASE TO 15 TO 30 MPH WITH GUSTS TO 40
MPH ACROSS CENTRAL AND NORTHEAST NEVADA. DUE TO STRONG WINDS...
POSSIBILITY OF SCATTERED DRY LIGHTNING AND LOW HUMIDITIES...A RED
FLAG WARNING IS IN EFFECT FOR FIRE WEATHER ZONES 451...452...454...
455...AND 457 FROM 7AM PDT TODAY THROUGH 9PM PDT MONDAY. FOR FURTHER
DETAILS...PLEASE SEE PRODUCT RNORFWLKN...WWUS85 KLKN.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
RED FLAG WARNING FOR CENTRAL AND NORTHERN NEVADA CONTINUES MONDAY AND
MONDAY EVENING FOR WINDY CONDITIONS AND LOW RELATIVE HUMIDITY. A
STRENGTHENING LOW PRESSURE SYSTEM OFF THE CALIFORNIA COAST WILL MOVE
EASTWARD INTO NORTHERN NEVADA ON MONDAY. WINDS WILL STRENGTHEN FROM
THE SOUTHWEST TO 20 TO 30 MPH WITH GUSTS TO 45 MPH DURING MONDAY
AFTERNOON AND EVENING. FOR FURTHER DETAILS...PLEASE SEE PRODUCT
RNORFWLKN...WWUS85 KLKN.
SURFACE WINDS WILL WEAKEN A BIT TUESDAY AND WEDNESDAY BEFORE ANOTHER
UPPER LEVEL DISTURBANCE APPROACHES CENTRAL NEVADA FROM THE WEST
EARLY THURSDAY. SURFACE WINDS MAY INCREASE ONCE AGAIN THURSDAY AND
FRIDAY AS THIS SYSTEM APPROACHES. WINDS...COMBINED WITH VERY LOW
SURFACE RELATIVE HUMIDITIES...MAY LEAD TO DANGEROUS FIRE WEATHER
CONDITIONS ONCE AGAIN ACROSS CENTRAL AND NORTHERN NEVADA.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.
WHITWORTH
Thunderstorm Wind, Elko
- When
- August 1, 12:30 PM PST
- Where
- Elko County, (Eko)harris Fld Elko
- Measured
- 78 kt (90 mph) measured gust
- Property damage
- $100,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.817, -115.783
Microburst winds destroyed an old air-mail hanger and the Civil Air Patrol building. A vehicle parked next to the building was destroyed when the back wall collapsed on it. A Cessna 172 parked inside the air-mail hanger was damaged. A glider was also destroyed. The roof of the air-mail hanger building was thrown 150 feet and snapped a power pole.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Colorado, August 1, 20041 death · 4 injured · 1 event
- Lightning Strike in Texas, August 1, 20041 death · 1 event
- Flash Flood in Pennsylvania, August 1, 2004$18 million · 1 event
- Flash Flood in Pennsylvania, August 1, 2004$10 million · 1 event
- Flash Flood in Pennsylvania, August 1, 2004$2.0 million · 1 event
- Wildfire in Alaska, August 1 to 31, 2004$900,000 · 3 events
- Damaging Wind in South Dakota, August 1, 2004$200,000 · 78 kt wind · 1 event
- Hail and Damaging Wind in Missouri, August 1, 2004$50,000 · 61 kt wind · 2 events
- Hail in Iowa, August 1, 2004$35,000 · 1.75 in hail · 3 events
- Damaging Wind in South Dakota, August 1, 2004$30,000 · 69 kt wind · 1 event
- Drought in Colorado, August 1 to 31, 200421 events
- Heavy Rain in Pennsylvania, August 1, 20042 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430939.